Alert archive / Oregon / Freeze Warnings in 2021
Freeze Warning 15, NWS Medford, OR
NWS Medford, OR issued this freeze warning at Dec 29, 2021, 1:49 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Dec 30, 2021, 12:00 AM PST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2021, 1:49 PM PST (21:49 UTC)
- In effect from
- Dec 30, 2021, 12:00 AM PST
- Expired
- Dec 30, 2021, 6:58 AM PST
- In force
- 7 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 502 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
173 WWUS76 KMFR 292149 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 149 PM PST Wed Dec 29 2021 ORZ021-022-301700- /O.UPG.KMFR.FZ.A.0009.211230T0500Z-211230T1500Z/ /O.NEW.KMFR.FZ.W.0015.211230T0800Z-211230T1700Z/ South Central Oregon Coast-Curry County Coast- Including the cities of Coos Bay, North Bend, Reedsport, Bandon, Port Orford, Harbor, and Gold Beach 149 PM PST Wed Dec 29 2021 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST THURSDAY... * WHAT...Freezing temperatures as low as 30 degrees. * WHERE...Most of the Oregon Coast from Brookings to Reedsport. * WHEN...From midnight tonight to 9 AM PST Thursday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...Although clouds may moderate temperatures above freezing Thursday morning, sub-freezing temperatures are still expected at some point through the warning valid time. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ Visit us at https://www.weather.gov/Medford
1 follow-up statement
425 WWUS76 KMFR 301458 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 658 AM PST Thu Dec 30 2021 ORZ021-022-301600- /O.CAN.KMFR.FZ.W.0015.000000T0000Z-211230T1700Z/ South Central Oregon Coast-Curry County Coast- 658 AM PST Thu Dec 30 2021 ...FREEZE WARNING IS CANCELLED... Temperatures are just above freezing and should stay that way through the morning before further warming today. $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this freeze warning went out at Dec 29, 9:20 AM PST, 4 hours 29 minutes earlier.
Area forecast discussion, Dec 29, 9:20 AM PST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Medford OR
920 AM PST Wed Dec 29 2021
.DISCUSSION...Current radar imagery shows a band of showers moving
into Modoc County with some light snowfall possible. Additional
showers are moving southward over the Cascades. Overall, these
showers are light and should taper off in the afternoon. In
general, the forecast remains tricky for the next several days
with a few impactful scenarios possible. Please see the previous
discussion below which highlights the forecast well.
For now, our winter weather advisory will be allowed to expire at
10 AM. -Schaaf
&&
.AVIATION...29/18Z TAFs...Shower will gradually diminish through
this evening. All precipitation from the Cascades east will fall as
snow, but west side precipitation will run the gamut from rain to
mixed rain/snow to snow with a freezing level between 2000 and 3000
feet. Conditions will be highly variable across the area, ranging
from IFR to VFR. In general, lower conditions will accompany showers
and the higher terrain will mostly remain obscured. Some improvement
is expected Wednesday afternoon and evening, but lower conditions
will return tonight with areas of LIFR cigs/vsbys in fog and
freezing fog developing in the west side valleys. An incoming front
will bring precipitation to the coast by early Thursday morning,
spreading inland to the Cascades and Siskiyous during the day.
Overall, conditions with the frontal rains will be areas of MVFR
cigs with higher terrain obscured.
&&
.MARINE...Updated 800 AM PST Wednesday 29 December 2021...Northerly
winds will increase this morning then remain at advisory strength
through this evening with steep mixed seas. A weak front will move
onshore Thursday with another episode of steep seas possible
Thursday evening into Friday. A much stronger front will move
through Sunday night into Monday with gale to storm force winds
possible. The active weather pattern will continue through the
coming week.
&&
.PREV DISCUSSION... /Issued 427 AM PST Wed Dec 29 2021/
DISCUSSION...Deep northerly to northwesterly flow continues to
maintain a cold air mass, and this will remain through Friday.
This will keep chances for snow down to 1000-2000 feet in the
forecast as this morning's system pushes through and an additional
system moves through late Thursday into Friday.
For this morning, a frontal boundary is evident on satellite imagery
stretching west to east across the forecast area, pushing north to
south. Snow is now confined to areas south and east of Grants Pass,
and snow impacts will gradually lessen as we move through the
morning. Temperatures are hovering around freezing so expect some
slick or slushy spots on untreated surfaces this morning. The air
mass will cool further today, so this will offset any meager late
December daytime warming, and high temperatures will likely stay
below 40 in most inland areas today (colder in the mountains and
freezing or below east of the Cascades).
Tonight, we expect partial clearing early in the night, and
temperatures in any areas with clearing will lower rapidly. Some
increasing stability and some melting snow/increased surface
moisture will bring the chance for freezing fog to most valleys this
evening. This, and approaching higher clouds from the north late in
the night, should prevent temperatures from plummeting to very cold
readings. Coldest spots tonight will likely be farthest southeast in
the CWA, in Siskiyou and Modoc Counties as well as Southern Lake
County.
Attention turns to the next front Thursday into Friday morning,
bringing precipitation mainly to areas from the Cascades westward,
and really focused north of the CA/OR border. The main impact from
the precipitation associated with this front will be in the Cascades
and Cascade foothills. Rather continuous light to moderate snowfall
will impact those areas, bringing up to 10 inches of snow to the
High Cascades from Crater Lake northward, with lower amounts
southward. Valleys once again have the potential of seeing snowfall
from this front, but probability is low. For instance, from Thursday
morning through Friday morning there's less than 10 percent chance
for 1 inch of snow in Roseburg and a 20 percent chance for 1 inch in
Medford. Higher terrain like Canyon Mountain Pass on I-5 has a much
better chance for accumulating snow, especially with favorable
northerly flow. Today's shift will examine any potential Winter
Weather Advisories needed for this upcoming system.
A break in precipitation is expected late Friday through Sunday, and
this will represent a transition period from the cold northerly flow
we've seen for the past week to a deep southwesterly flow that will
support a wetter, windier, and likely warmer (though still plenty of
mountain snow expected) front arriving early next week. Check out
the previous long-term discussion that highlights this next
stronger storm system. Keene
Fri night 31 Dec/01 Jan through Tue night 04/05 Jan 2022. A
strong long wave upper ridge will be off the coast at the
beginning of the extended period with strong northwest flow aloft
over the area. This is usually a dry pattern for the Medford
forecast area, and this will be the case with a lack of short wave
activity moving through the ridge.
The ridge will break down slowly, and what's left of it will break
to the east of the forecast area Saturday night. Southwest flow will
develop over the area and the upstream trough will approach the
coast. This will open up the storm door again and the area will be
vulnerable to short waves ejected from the trough and moving
onshore.
The first of these waves will move onshore Monday, and the
associated front will precede it Sunday night. This looks to be a
fairly strong front in terms of wind, with gale force winds over the
coastal waters and strong winds over the ridges and east side Sunday
night into Monday. Snow levels will be in the 2000 to 3000 foot
range, and if this forecast holds, there will be another heavy snow
event in the Mount Shasta area with significant amounts over the
Cascades and Siskiyous.
Several more short waves will follow through the remainder of the
extended period and beyond. Tuesday will also be wet and
occasionally windy. Snow levels will remain between 2000 and 3500
feet for the most part.
The trough will dig offshore and will be slow to progress east, but
it will finally move to the coast beyond the end of the extended
period, probably Wednesday.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR... Freeze Watch from 9 PM PST this evening through Thursday morning
for ORZ021-022.
Winter Weather Advisory until 10 AM PST this morning above 1500
feet in the for ORZ023-024-026.
Winter Weather Advisory until 10 AM PST this morning for ORZ025.
CA...Winter Weather Advisory until 10 AM PST this morning above 1500
feet in the for CAZ080.
Winter Weather Advisory until 10 AM PST this morning for CAZ081.
Pacific Coastal Waters...
Small Craft Advisory until 10 PM PST this evening for
PZZ350-356-370-376.In the hours before
Local storm report, Dec 29, 7:53 AM PST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
753 AM PST WED DEC 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 AM SNOW 2 WNW EAGLE POINT 42.48N 122.84W
12/29/2021 M3.0 INCH JACKSON OR TRAINED SPOTTER
3.0 INCHES IN 24 HOURS ENDING AT 0700 PST.
STORM TOTAL OF 15.5 INCHES SINCE 12/24.
ELEVATION 1800 FEET.
&&
JRSLocal storm report, Dec 29, 8:41 AM PST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
841 AM PST WED DEC 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM SNOW 11 WSW STEAMBOAT 43.30N 122.94W
12/28/2021 M3.0 INCH DOUGLAS OR TRAINED SPOTTER
3.0 INCHES OF NEW SNOW IN 24 HOURS ENDING ON
THE MORNING OF 12/28. THIS REPORT WAS
DELAYED BY A DAY DUE TO A POWER FAILURE.
&&
JRSLocal storm report, Dec 29, 11:12 AM PST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1112 AM PST WED DEC 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM HEAVY SNOW 6 E GOLD BEACH 42.42N 124.31W
12/29/2021 M1.0 INCH CURRY OR TRAINED SPOTTER
14.5 INCHES ON THE GROUND.
&&The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 7:46 PM PST | Winter Weather Advisory | MFR | Coos, Curry, Douglas, Jackson, Josephine | 14 hr |
| Dec 29, 2:35 PM PST | Small Craft Advisory | MFR | 58 hr | |
| Dec 29, 2:35 PM PST | Hazardous Seas Warning | MFR | 31 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.